Texas, 2002

Hail and Damaging Winds in Texas, June 15 to 16, 2002

June 15 to 16, 2002 · NWS LUB · 33 events in 17 counties and zones

16 thunderstorm wind, 11 hail, 6 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$382,000
Crop damage
$125,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 12:10 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 12:10 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
110 PM CDT SAT JUN 15 2002

18Z MAP HAS SURFACE LOW IN FAR SOUTHEAST COLORADO, WITH DRYLINE
TRAILING BACK TO THE SOUTHWEST INTO NORTHEAST NEW MEXICO. EXPECT
SURFACE LOW TO DEEPEN AND MOVE SOUTHEAST INTO THE NORTHERN TEXAS
PANHANDLE BY 00Z. DESPITE THE SOUTHEAST MOVEMENT OF THE SURFACE
LOW, SHOULD NOT SEE SIGNIFICANT VEERING OF SURFACE WINDS OVER OUR
AREA OWING TO INCREASING ISALLOBARIC GRADIENT AS THE LOW SLOWLY
DEEPENS. THUS, DO NOT EXPECT ANY SIGNIFICANT EASTWARD PUSH ON THE
DRYLINE AND THIS WOULD LIMIT LOW LEVEL CONVERGENCE OVER OUR AREA
THROUGH 00Z. MEANWHILE, COMBINATION OF EASTWARD ADVECTION OF WARMER
TEMPERATURES ALOFT AND WEAK SUBSIDENCE SHOULD CONTRIBUTE TO
INCREASING INHIBITION THIS AFTERNOON AND THIS EVENING. STORMS
SHOULD DEVELOP NEAR THE SURFACE LOW, AND NORTHEAST OF THE SURFACE
TROF AXIS, WITH THE POTENTIAL FOR AN ORGANIZED MCS WITH DAMAGING
WINDS AND POSSIBLY LARGE HAIL SPREADING SOUTHEAST THIS EVENING ALONG
THE NORTHEAST EDGE OF THE CAP. MESOETA SUGGESTS THE MAIN RISK OF
STORMS IN OUR AREA WOULD BE NORTHEAST ZONES, WITH MINIMAL RISK
SOUTHWEST. STRONG CONVECTIVE OUTFLOW SHOULD SPREAD SOUTHWEST ACROSS
OUR AREA TONIGHT, AND IT REMAINS TO BE SEEN WHETHER CIN WILL BE
SUFFICIENT TO PRECLUDE INITIATION ALONG THIS BOUNDARY AS IT MOVES
THROUGH HIGH DEW POINT AIR. WILL TAPER RAIN CHANCE FROM NORTHEAST TO
SOUTHWEST TONIGHT. MESOETA SUGGESTS LITTLE CHANCE OF STORMS TONIGHT
SOUTHWEST OF A LINE THROUGH DIMMITT AND JAYTON, HOWEVER WELL SEE
HOW THE SITUATION EVOLVES LATER THIS AFTERNOON. TOMORROW LOOKS QUIET
BEHIND MCS AS UPPER FLOW AMPLIFIES. SUNDAY NIGHT MAY SEE STORMS MOVE
DOWN FROM THE NORTHWEST. GIVEN HIGHER AMPLITUDE FLOW, THIS CHANCE
SHOULD REMAIN RESTRICTED TO WESTERN ZONES. MONDAY LOOKS QUIET, WITH
PERHAPS A FEW STORMS DEVELOPING OFF TO THE WEST OR NORTHWEST DURING
MAX HEATING, LEAVING A SLIGHT CHANCE OF ACTIVITY OVER OUR AREA
MONDAY NIGHT. FOR EXTENDED WOULD EXPECT NOTHING MORE THAN TYPICAL
ISOLATED AFTERNOON/EVENING CONVECTION, IN PROXIMITY TO UPPER LEVEL
RIDGE AXIS.

PRELIMINARY:
FRI 59/83/58/89 1021 TIA 58/83/60/88 4010 CDS 65/83/61/88 7100
BNF 61/87/61/92 -010 LUB 60/85/61/88 3010 ASP 66/84/60/85 5200

.LUB...NONE.

In the hours before

Special weather statement, Jun 15, 6:26 PM CST, 1 hour 4 minutes before
TXZ021>044-160600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 1 AM CDT FOR THE FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...LUBBOCK...CROSBY...DICKENS...KING...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.

The radar

The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail, 6 high wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
June 15, 7:30 PM CST
Where
Hall County, 7 mi N of Lakeview
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.767, -100.700

Strong thunderstorm winds in excess of 60 mph blew down power lines and power poles.

Thunderstorm Wind, Hall

When
June 15, 7:40 PM CST
Where
Hall County, Newlin
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.583, -100.433

Strong thunderstorm winds destroyed several barns and blew down trees and power lines.

Thunderstorm Wind, Hall

When
June 15, 7:44 PM CST
Where
Hall County, Memphis
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.717, -100.533

The Memphis Fire Department reported power poles blown down throughout town with estimated 60 to 70 mph wind gusts.

Hail, Hall

When
June 15, 7:45 PM CST
Where
Hall County, 11 mi W of Estelline
Measured
1.75 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.550, -100.633

Golfball size hail was reported by the public.

Thunderstorm Wind, Hall

When
June 15, 7:45 PM CST
Where
Hall County, 11 mi W of Estelline
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.550, -100.633

Trees were uprooted and blown down by strong thunderstorm winds.

Thunderstorm Wind, Briscoe

When
June 15, 7:50 PM CST
Where
Briscoe County, 1 mi N of Quitaque
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
34.383, -101.050

Strong thunderstorm winds snapped power poles and blew down large tree limbs and power lines.

Thunderstorm Wind, Childress

When
June 15, 7:55 PM CST
Where
Childress County, Carey
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
34.467, -100.317

A number of power poles were blown down.

Thunderstorm Wind, Childress

When
June 15, 7:58 PM CST to 8:01 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
84 kt (97 mph)
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -100.300

The Childress ASOS unit measured sustained wind speeds in excess of 60 mph for several minutes prior to a widespread power outage that occurred in the area at 2001 CST. The peak gust measured at the site prior to the outage was 97 mph. Major damage resulted from these winds on the western side of Childress. A hangar at the airport sustained major damage, many homes were damaged, and numerous trees and power poles were snapped.

Thunderstorm Wind, Hall

When
June 15, 8:05 PM CST
Where
Hall County, 12 mi E of Turkey
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.400, -100.667

Strong thunderstorm winds estimated at 60 to 80 mph blew down a number of power poles, power lines, and trees.

Hail, Childress

When
June 15, 8:20 PM CST to 8:30 PM CST
Where
Childress County, Childress
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Hail, Motley

When
June 15, 8:20 PM CST to 8:30 PM CST
Where
Motley County, Northfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -100.600

Thunderstorm Wind, Cottle

When
June 15, 8:26 PM CST
Where
Cottle County, 10 mi E of Paducah
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.133

A tractor trailer was blown over by strong thunderstorm winds.

Thunderstorm Wind, Cottle

When
June 15, 8:40 PM CST
Where
Cottle County, Paducah
Measured
61 kt (70 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.300

Storm spotters associated with the Paducah Fire Department estimated 70 mph wind gusts in town.

Thunderstorm Wind, King

When
June 15, 9:10 PM CST
Where
King County, Guthrie
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.333

Law enforcement officials estimated 60 mph wind gusts in town.

Thunderstorm Wind, Cottle

When
June 15, 9:20 PM CST
Where
Cottle County, Cee Vee
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.217, -100.450

Strong thunderstorm winds blew down power lines, power poles, and trees.

Hail, Cottle

When
June 15, 9:20 PM CST
Where
Cottle County, Cee Vee
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.217, -100.450

Thunderstorm Wind, Cottle

When
June 15, 9:20 PM CST
Where
Cottle County, Swearingen
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.150, -100.150

Strong thunderstorm winds estimated at 60 to 70 mph were reported at Portwood Ranch.

Hail, Floyd

When
June 15, 10:00 PM CST to 10:20 PM CST
Where
Floyd County, Floydada
Measured
1.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -101.333

Law enforcement officials reported golfball size hail.

Thunderstorm Wind, Floyd

When
June 15, 10:15 PM CST
Where
Floyd County, 2 mi NE of Floydada
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.000, -101.317

The West Texas Mesonet station northeast of town measured 58 mph wind gusts.

High Wind, Cochran

When
June 15, 10:25 PM CST to June 16, 12:00 AM CST
Where
Cochran forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

An outflow boundary from severe thunderstorms over the northern and eastern South Plains surged to the west and south into the western and southern South Plains. Pressure rises as this boundary went through a given point were on the order of 4mb/hour. Sustained winds behind the boundary were 40 to 50 mph. Wind gusts to 85 mph, 75 mph, and 64 mph, were measured by the West Texas Mesonet stations located near Graham, Reese Center, and Levelland, respectively.

High Wind, Garza

When
June 15, 10:25 PM CST to June 16, 12:00 AM CST
Where
Garza forecast zone
Measured
74 kt (85 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Hockley

When
June 15, 10:25 PM CST to June 16, 12:00 AM CST
Where
Hockley forecast zone
Measured
65 kt (75 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
June 15, 10:25 PM CST to June 16, 12:00 AM CST
Where
Lubbock forecast zone
Measured
65 kt (75 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lynn

When
June 15, 10:25 PM CST to June 16, 12:00 AM CST
Where
Lynn forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Terry

When
June 15, 10:25 PM CST to June 16, 12:00 AM CST
Where
Terry forecast zone
Measured
40 kt (46 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Hail, Dickens

When
June 15, 10:31 PM CST
Where
Dickens County, 5 mi NW of Mc Adoo
Measured
1.75 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -101.050

The Dickens County Sheriff's office reported golfball size hail.

Thunderstorm Wind, Crosby

When
June 15, 10:40 PM CST
Where
Crosby County, 10 mi S of Crosbyton
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.517, -101.250

The West Texas Mesonet station 6 miles northwest of White River Lake measured 58 mph thunderstorm wind gusts.

Hail, Dickens

When
June 15, 10:45 PM CST to 10:50 PM CST
Where
Dickens County, 5 mi W of Dickens
Measured
1.25 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.917

Hail, King

When
June 15, 10:50 PM CST
Where
King County, Guthrie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.333

Hail, Dickens

When
June 15, 10:54 PM CST
Where
Dickens County, Dickens
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Hail, Dickens

When
June 15, 11:00 PM CST
Where
Dickens County, Spur
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -100.850

Thunderstorm Wind, Stonewall

When
June 15, 11:00 PM CST
Where
Stonewall County, Aspermont
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -100.233

Strong thunderstorm winds destroyed a storage shed and blew the debris onto the road.

Hail, Kent

When
June 15, 11:25 PM CST
Where
Kent County, Jayton
Measured
1.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -100.583

The Kent County Sheriff's office reported golfball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302665, 5302669, 5302666, 5302667, 5302668, 5302662, 5302663, 5302664, 5302719, 5302718, 5302724, 5302723, 5302720, 5302725, 5302721, 5302722, 5302728, 5302726, 5302727, 5302737, 5302806, 5302807, 5302808, 5302809, 5302810, 5302730, 5302729, 5302733, 5302734, 5302731, 5302732, 5302735, 5302736.